MAUDE Adverse Event Report: ENCORE MEDICAL L.P. SURGICAL INSTRUMENT; DRILL BIT, 1/8"

ENCORE MEDICAL L.P. SURGICAL INSTRUMENT; DRILL BIT, 1/8"
Catalog Number 801-01-020
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/10/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Instrument failure - the surgeon put the 3.2mm drill in the drill guide and started to drill when the base of the drill broke and fell inside patient.There was no abnormal force used while drilling by the surgeon.Nothing out of the ordinary was noted.
 
Additional Manufacturer Narrative
The reason for this complaint was due to an instrument failure.This event occurred during surgery near the patient.There was another suitable device available, no delay in surgery was noted, surgery was completed as intended, there was no risk or adverse event reported and the instrument was inspected prior to surgery and was found to be acceptable.The lot number or revision level were not reported, therefore this instrument could not be linked to a specific device history record (dhr) or the actual date of manufacture could not be determined with confidence.Complaint database review showed previous complaints but there were no indications that this instrument has a design or material deficiency.The summary of complaints shows 12 for dull/worn, 25 for mixed product/label, 1 for bent, 25 for broke/cracked/damaged, 1 for revision surgery, 10 for end of life and 11 for blank.This event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction or issue.There are no indications that this instrument has a design or material deficiency therefore no containment of inventory is required.

Brand Name
SURGICAL INSTRUMENT
Common Device Name
DRILL BIT, 1/8"
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd.
austin TX 78758 5445
MDR Report Key7080886
Report Number1644408-2017-01089
Device Sequence Number1298004
Product Code HTW
UDI-Device Identifier00888912042710
UDI-Public(01)00888912042710
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number801-01-020
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/10/2017
Supplement Date Received by Manufacturer12/18/2017
Initial Report FDA Received Date12/04/2017
Supplement Report FDA Received Date12/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR